Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 17, NWS Jacksonville, FL

March 18, 1996Putnam County, Florida

NWS Jacksonville, FL issued this tornado warning at Mar 18, 1996, 10:53 AM EST for Putnam County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 1996, 10:53 AM EST (15:53 UTC)
Expired
Mar 18, 1996, 11:30 AM EST
In force
37 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Putnam County, FL

The radar

The Jacksonville radar (KJAX), 97 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 11:00 AM ESTThunderstorm Wind 50Palatka, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 3.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1996-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1996-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 181554
TORJAX
FLC107-181630-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1053 AM EST MON MAR 18 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1130 AM EST
FOR PERSONS IN THE FOLLOWING LOCATIONS ...
 
IN NORTH FLORIDA
 
   ...NORTHEASTERN PUTNAM COUNTY
 
AT 1053 AM DOPPLER RADAR INDICATED A TORNADO FORMING IN NORTHEAST PUTNAM
COUNTY AND WILL BE MOVING INTO BOSTWICK BY 11 AM. TAKE COVER AT
ONCE IF IN THE PATH OF THIS STORM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTEpRIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
PW/PP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 18, 2:47 AM EST, 8 hours 6 minutes earlier.

Area forecast discussion, Mar 18, 2:47 AM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 AM EST MON MAR 18 1996

A VERY INTERESTING FCST SHAPING UP W/ PSBL SVR WX TO BE LATER FOLLOWED
BY MUCH COLDER WX. ALL MODELS HAVE A GOOD HANDLE ON SITUATION ERY THIS
MRNG W/ SHRT WV MOVG INTO FL PANHANDLE AND ASSOCIATED HI MRH OVR N HLF
OF CWA BY 12Z. SYS WL LIFT OUT TO NE AFTR 12Z. HWVR...SWODY1 HAS US IN
SLGT RISK AREA. XPCT GUD LO LVL CONVERGENCE AND VERTICAL WND SHEAR...
PLUS THE STRENGTH OF THE WND FIELDS AND STG DAYTM HTG WE SHUD HAVE MR
ACTVTY POPPING THIS AFTRN INTO ERY TNGT. MID LVL SUPPORT IS LACKING
HWVR AS ALL MODELS SHOW NVA BY 24 HRS AND CONTG THRU 36 HRS. STILL
SUGGEST MENTIONING STG TSTMS IN FCST FOR TDY AND TNGT. CDFNT WL THEN
FINALLY MOV INTO CWA LATER TNGT...RCHG ATLC OCEAN ARND OR SHORTLY AFTR
12Z TUE. COLDER AIR TO EVENTUALLY MOV IN BEHIND FNT. BY 48 HRS MODELS
HAVE H8 TEMP DOWN TO 1 OR 2C AND AVN SHOWS -3C BY 60 HRS W/ 540
THICKNESS. HWVR SFC WND IS STILL W'ERLY BY 48 HRS SO REAL GUD CAA WL
SET IN AFTR THAT TM.

STG WNDS WL OCCUR BHND CD FNT ON TUE AS MODELS ALL SHOW A GUD 20-25
KT WND. HI WND ADVSRY MAY WELL BE NEEDED IN LATER FCST PACKAGES.

NOT MUCH HAPPENING WND WISE OUT OVR THE CSTL WTRS ATTM BUT WL SEE GUD
MIXING DOWN OF WNDS ALOFT TDY WHERE 20-30 KTS ARE FOUND JUST ABV THE
SFC. WNDS SHUD REALLY BLO ON TUE WHEN A GALE WARNING MAY BE NEEDED.

TEMP GUIDANCE IN CLOSE AGREEMENT THRU OUT AND WL NOT STRAY FAR AS IT
LOOKS REASONApBLE. POP GUIDANCE SHOWS A BIG DISCREPENCY BUT WL TAKE A
BLEND BTWN FWC AND FAN TDY AND TNGT.

SSI TN 074/059 070/043 056 15631
JAX TN 081/060 074/043 058 15531
GNV TN 083/060 074/044 059 15531

MOHLIN

In the hours before

Special weather statement, Mar 18, 6:00 AM EST, 4 hours 53 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-182000-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST MON MAR 18 1996

...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT IN FLORIDA
AND GEORGIA...WITH A WIND ADVISORY FOR NORTH FLORIDA DURING TODAY...

A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CAUSE SOME
THUNDERSTORMS IN A FEW LOCATIONS THIS MORNING. THESE STORMS WILL
CAUSE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS RESULTING IN
MINOR FLOODING OF LOW LYING AREAS AND SOME ROADS.

STRONGER AND POSSIBLY EVEN SEVERE THUNDERSTORMS HOWEVER ARE POSSIBLE
THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT NEARS THE REGION.
GOOD DAYTIME HEATING ALONG WITH A VERY UNSTABLE AND MOIST AIR MASS
WILL AID IN THUNDERSTORM DEVELOPMENT. THESE STORMS HAVE THE POTENTIAL
TO CAUSE WIND GUSTS PAST 55 MPH...LARGE HAIL...VERY HEAVY RAINS AND
CLOUD TO GROUND LIGHTNING.

ALTHOUGH SEVERE WEATHER IS POSSIBLE AT JUST ABOUT ANY TIME...IT IS
MOST LIKELY TO OCCUR BETWEEN 1 PM AND 10 PM.

EMERGENCY MANAGERS AND SPOTTER PERSONNEL SHOULD BE ALERT AND PREPARED
FOR ACTIVATION.

MEANWHILE A DEVELOPING LOW PRESSURE SYSTEM IN THE LOWER MISSISSIPPI
VALLEY THIS MORNING WILL INTENSIFY AS IT MOVES EAST AND NORTHEAST
DURING TODAY. THIS WILL RESULT IN AN INCREASE OF WINDS TODAY...WHICH
HAS PROMPTED THE WIND ADVISORY. HIGH PROFILE VEHICLES AND ALL THOSE
TRAVELLING ACROSS BRIDGES ARE ADVISED TO DRIVE WITH EXTREME CAUTION.

ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS FLORIDA AND GEORGIA
WATERS FOR TODAY. ALTHOUGH WINDS ARE NOT VERY STRONG AS OF EARLY THIS
MORNING...THEY ARE EXPECTED TO INCREASE THROUGHOUT THE DAY.

MOHLIN
Special weather statement, Mar 18, 6:02 AM EST, 4 hours 51 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-182000-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST MON MAR 18 1996

...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT IN FLORIDA
AND GEORGIA...WITH A WIND ADVISORY FOR NORTH FLORIDA DURING TODAY...

A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CAUSE SOME
THUNDERSTORMS IN A FEW LOCATIONS THIS MORNING. THESE STORMS WILL
CAUSE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS RESULTING IN
MINOR FLOODING OF LOW LYING AREAS AND SOME ROADS.

STRONGER AND POSSIBLY EVEN SEVERE THUNDERSTORMS HOWEVER ARE POSSIBLE
THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT NEARS THE REGION.
GOOD DAYTIME HEATING ALONG WITH A VERY UNSTABLE AND MOIST AIR MASS
WILL AID IN THUNDERSTORM DEVELOPMENT. THESE STORMS HAVE THE POTENTIAL
TO CAUSE WIND GUSTS PAST 55 MPH...LARGE HAIL...VERY HEAVY RAINS AND
CLOUD TO GROUND LIGHTNING.

ALTHOUGH SEVERE WEATHER IS POSSIBLE AT JUST ABOUT ANY TIME...IT IS
MOST LIKELY TO OCCUR BETWEEN 1 PM AND 10 PM.

EMERGENCY MANAGERS AND SPOTTER PERSONNEL SHOULD BE ALERT AND PREPARED
FOR ACTIVATION.

MEANWHILE A DEVELOPING LOW PRESSURE SYSTEM IN THE LOWER MISSISSIPPI
VALLEY THIS MORNING WILL INTENSIFY AS IT MOVES EAST AND NORTHEAST
DURING TODAY. THIS WILL RESULT IN AN INCREASE OF WINDS TODAY...WHICH
HAS PROMPTED THE WIND ADVISORY. HIGH PROFILE VEHICLES AND ALL THOSE
TRAVELLING ACROSS BRIDGES ARE ADVISED TO DRIVE WITH EXTREME CAUTION.

ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS FLORIDA AND GEORGIA
WATERS FOR TODAY. ALTHOUGH WINDS ARE NOT VERY STRONG AS OF EARLY THIS
MORNING...THEY ARE EXPECTED TO INCREASE THROUGHOUT THE DAY.

MOHLIN
Special weather statement, Mar 18, 9:07 AM EST, 1 hour 46 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-501-501-
182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
907 AM EST MON MAR 18 1996

...RISK OF SEVERE WEATHER TONIGHT THEN FREEZING TEMPERATURES SATURDAY
NIGHT THROUGH EARLY SUNDAY MORNING...

A FRONTAL SYSTEM STRETCHES ACROSS SOUTHERN GEORGIA THEN TURNS SOUTHWARD
INTO THE GULF OF MEXICO WITH A LOW PRESSURE SYSTEM DEVELOPING ALONG
THE FRONT IN THE GULF. THE FRONT WILL BE MOVING EAST DURING THE DAY
AND IS EXPECTED TO BE NEAR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
TONIGHT. WINDS WILL BE SOUTHERLY IN ADVANCE OF THE FRONT WHICH WILL
RESULT IN WARM AFTERNOON TEMPERATURES TODAY. WEATHER CONDITIONS ARE
EXPECTED TO RAPIDLY DETERIORATE LATE THIS AFTERNOON AS THE ATMOSPHERE
PROGRESSIVELY BECOMES MORE UNSTABLE. IN ADVANCE OF THE FRONT...STRONG
THUNDERSTORMS WITH HEAVY RAIN CAN RESULT LATER TODAY AND LAST THROUGH
THE NIGHT. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING
SEVERE.
.
THE FRONT IS EXPECTED TO BE EAST AND SOUTH OF THE AREA SATURDAY
MORNING WITH COLDER AND WINDY CONDITIONS THROUGH SATURDAY.
BE PREPARED FOR FREEZING TEMPERATURES SATURDAY NIGHT THROUGH
EARLY SUNDAY MORNING.
.
MOBBS
Special weather statement, Mar 18, 9:16 AM EST, 1 hour 37 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-501-501-
182200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
907 AM EST MON MAR 18 1996

...RISK OF SEVERE WEATHER TONIGHT THEN FREEZING TEMPERATURES SATURDAY
NIGHT THROUGH EARLY SUNDAY MORNING...

A FRONTAL SYSTEM STRETCHES ACROSS SOUTHERN GEORGIA THEN TURNS SOUTHWARD
INTO THE GULF OF MEXICO WITH A LOW PRESSURE SYSTEM DEVELOPING ALONG
THE FRONT IN THE GULF. THE FRONT WILL BE MOVING EAST DURING THE DAY
AND IS EXPECTED TO BE NEAR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA
TONIGHT. WINDS WILL BE SOUTHERLY IN ADVANCE OF THE FRONT WHICH WILL
RESULT IN WARM AFTERNOON TEMPERATURES TODAY. WEATHER CONDITIONS ARE
EXPECTED TO RAPIDLY DETERIORATE LATE THIS AFTERNOON AS THE ATMOSPHERE
PROGRESSIVELY BECOMES MORE UNSTABLE. IN ADVANCE OF THE FRONT...STRONG
THUNDERSTORMS WITH HEAVY RAIN CAN RESULT LATER TODAY AND LAST THROUGH
THE NIGHT. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL OF BECOMING
SEVERE.
.
THE FRONT IS EXPECTED TO BE EAST AND SOUTH OF THE AREA SATURDAY
MORNING WITH COLDER AND WINDY CONDITIONS THROUGH SATURDAY.
BE PREPARED FOR FREEZING TEMPERATURES SATURDAY NIGHT THROUGH
EARLY SUNDAY MORNING.
.
MOBBS
Special weather statement, Mar 18, 9:25 AM EST, 1 hour 28 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-182000-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST MON MAR 18 1996

...A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT IN FLORIDA
AND GEORGIA...WITH A WIND ADVISORY FOR NORTH FLORIDA DURING TODAY...

A DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL CAUSE SOME
THUNDERSTORMS IN A FEW LOCATIONS THIS MORNING. THESE STORMS WILL
CAUSE CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINS RESULTING IN
MINOR FLOODING OF LOW LYING AREAS AND SOME ROADS.

STRONGER AND POSSIBLY EVEN SEVERE THUNDERSTORMS HOWEVER ARE POSSIBLE
THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT NEARS THE REGION.
GOOD DAYTIME HEATING ALONG WITH A VERY UNSTABLE AND MOIST AIR MASS
WILL AID IN THUNDERSTORM DEVELOPMENT. THESE STORMS HAVE THE POTENTIAL
TO CAUSE WIND GUSTS PAST 55 MPH...LARGE HAIL...VERY HEAVY RAINS AND
CLOUD TO GROUND LIGHTNING.

ALTHOUGH SEVERE WEATHER IS POSSIBLE AT JUST ABOUT ANY TIME...IT IS
MOST LIKELY TO OCCUR BETWEEN 1 PM AND 10 PM.

EMERGENCY MANAGERS AND SPOTTER PERSONNEL SHOULD BE ALERT AND PREPARED
FOR ACTIVATION.

MEANWHILE A DEVELOPING LOW PRESSURE SYSTEM IN THE LOWER MISSISSIPPI
VALLEY THIS MORNING WILL INTENSIFY AS IT MOVES EAST AND NORTHEAST
DURING TODAY. THIS WILL RESULT IN AN INCREASE OF WINDS TODAY...WHICH
HAS PROMPTED THE WIND ADVISORY. HIGH PROFILE VEHICLES AND ALL THOSE
TRAVELLING ACROSS BRIDGES ARE ADVISED TO DRIVE WITH EXTREME CAUTION.

ALSO...A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS FLORIDA AND GEORGIA
WATERS FOR TODAY. ALTHOUGH WINDS ARE NOT VERY STRONG AS OF EARLY THIS
MORNING...THEY ARE EXPECTED TO INCREASE THROUGHOUT THE DAY.

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:20 AM ESTSevere Thunderstorm WarningJAXDuval40 min
Mar 18, 9:35 AM ESTTornado WarningJAXDuval40 min
Mar 18, 10:04 AM ESTSevere Thunderstorm WarningJAXAlachua56 min
Mar 18, 10:35 AM ESTSevere Thunderstorm WarningJAXDuval55 min
Mar 18, 10:40 AM ESTSevere Thunderstorm WarningJAXPutnam65 min
Mar 18, 11:00 AM ESTSevere Thunderstorm WarningJAXSaint Johns60 min
Mar 18, 11:12 AM ESTTornado WarningJAXSaint Johns63 min
Mar 18, 12:57 PM ESTSevere Thunderstorm WarningJAXPutnam48 min
Mar 18, 1:29 PM ESTTornado WarningJAXPutnam31 min
Mar 18, 1:45 PM ESTSevere Thunderstorm WarningJAXFlagler60 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.